Alert archive / West Virginia / Wind Chill Advisories in 2017
Wind Chill Advisory 7, NWS Blacksburg, VA
NWS Blacksburg, VA issued this wind chill advisory at Dec 27, 2017, 1:34 PM EST for Greenbrier County, West Virginia. It took effect at Dec 27, 2017, 7:00 PM EST. It was in force for 14 hr.
The area
The counties it named.
The facts
- Issued
- Dec 27, 2017, 1:34 PM EST (18:34 UTC)
- In effect from
- Dec 27, 2017, 7:00 PM EST
- Expired
- Dec 28, 2017, 9:00 AM EST
- In force
- 14 hr
- Issued by
- NWS Blacksburg, VA
County Greenbrier County, WV
The radar
The Roanoke radar (KFCX), 104 km from the middle of the area, began a volume at 18:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 6.6 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1199 m above ground
- 0-6 km bulk shear
- 102 kt
- 0-1 km storm-relative helicity
- 22 m²/s²
- 0-3 km storm-relative helicity
- 108 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
165 WWUS41 KRNK 271834 WSWRNK URGENT - WINTER WEATHER MESSAGE National Weather Service Blacksburg VA 134 PM EST Wed Dec 27 2017 WVZ508-280245- /O.NEW.KRNK.WC.Y.0007.171228T0000Z-171228T1400Z/ Western Greenbrier- Including the cities of Quinwood, Duo, and Rainelle 134 PM EST Wed Dec 27 2017 ...WIND CHILL ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 9 AM EST THURSDAY... * WHAT...Very cold wind chills expected. The cold wind chills will cause frostbite in as little as 30 minutes to exposed skin. Expect wind chills to range from 5 above zero to 10 below zero. * WHERE...Western Greenbrier County. * WHEN...From 7 PM this evening to 9 AM EST Thursday. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Advisory means that cold air and the wind will combine to create low wind chills. Frost bite and hypothermia can occur if precautions are not taken. Make sure you wear a hat and gloves. $$ 07
3 follow-up statements
324 WWUS41 KRNK 280143 WSWRNK URGENT - WINTER WEATHER MESSAGE National Weather Service Blacksburg VA 843 PM EST Wed Dec 27 2017 WVZ508-280945- /O.CON.KRNK.WC.Y.0007.000000T0000Z-171228T1400Z/ Western Greenbrier- Including the cities of Quinwood, Duo, and Rainelle 843 PM EST Wed Dec 27 2017 ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 9 AM EST THURSDAY... * WHAT...Very cold wind chills expected. The cold wind chills will cause frostbite in as little as 30 minutes to exposed skin. Expect wind chills to range from minus 5 to minus 10 overnight. * WHERE...Western Greenbrier County. * WHEN...Through 9 AM EST Thursday. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Advisory means that cold air and the wind will combine to create low wind chills. Frost bite and hypothermia can occur if precautions are not taken. Make sure you wear a hat and gloves. $$
895 WWUS41 KRNK 280927 WSWRNK URGENT - WINTER WEATHER MESSAGE National Weather Service Blacksburg VA 427 AM EST Thu Dec 28 2017 ...A very cold Arctic air mass had settled across the region this morning allow temperatures to drop into the single digits to teens across the area and wind chills of -5 to -10. WVZ508-281400- /O.CON.KRNK.WC.Y.0007.000000T0000Z-171228T1400Z/ Western Greenbrier- Including the cities of Quinwood, Duo, and Rainelle 427 AM EST Thu Dec 28 2017 ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 9 AM EST THIS MORNING... * WHAT...Very cold wind chills expected. The cold wind chills can cause frostbite in as little as 30 minutes to exposed skin. Expect wind chills to range from 5 above zero to 15 below zero. * WHERE...Western Greenbrier County. * WHEN...Until 9 AM EST this morning. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Advisory means that cold air and the wind will combine to create low wind chills. Frost bite and hypothermia can occur if precautions are not taken. Make sure you wear a hat and gloves. $$ RAB
438 WWUS41 KRNK 281356 WSWRNK URGENT - WINTER WEATHER MESSAGE National Weather Service Blacksburg VA 856 AM EST Thu Dec 28 2017 WVZ508-281500- /O.EXP.KRNK.WC.Y.0007.000000T0000Z-171228T1400Z/ Western Greenbrier- Including the cities of Quinwood, Duo, and Rainelle 856 AM EST Thu Dec 28 2017 ...WIND CHILL ADVISORY WILL EXPIRE AT 9 AM EST THIS MORNING... Temperatures will slowly rise this morning with winds diminishing as high pressure builds across our area. As a result, wind chill readings will rise this morning. $$
What forecasters said that day
The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this wind chill advisory went out at Dec 27, 12:54 PM EST, 40 minutes earlier.
Area forecast discussion, Dec 27, 12:54 PM EST, 40 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 1254 PM EST Wed Dec 27 2017 .SYNOPSIS... A weak upper disturbance will pass by to the north today followed by another surge of Arctic air into the region. Another Arctic front will arrive over the weekend bringing temperatures down to their lowest levels in several winters. Snow showers will accompany both of these systems across the western mountains, otherwise it is expected to remain mostly precipitation free through the weekend. && .NEAR TERM /THROUGH TONIGHT/... As of 930 AM EST Wednesday... A broad and deep upper trough will continue across much of the U.S. through tonight. This feature is being reinforced by shortwave energy coming over the top of a high amplitude upper ridge in the western Pacific. This morning's upper disturbance with light snow and snow flurries will move quickly toward the Mid-Atlantic coast by afternoon. The HRRR was the quickest solution to dry out the snow flurries. While the NAM, GFS and ECMWF keep most of the energy north of us and end any snow flurries around 18z. Decided to trim back pops and snow showers for this morning, and just hold on to light pops in northwest Greenbrier county with some upslope flow. Little or no snow accumulation expected. Adjusted temperatures utilizing the latest surface obs, their trend and shaped late morning into this afternoon towards GLAMP. In general, cooled the late morning temperatures in the west. High temperatures this afternoon will be cold with readings from the mid teens in the northwest mountains with snow pack to the lower 40s in the piedmont. More changes later.... As of 330 AM EST Wednesday... A broad and deep upper trough remains in place across much of the U.S., anchored across the western Great Lakes. The pattern is expected to remain in place for some time, at least well into next week, continually being reinforced by short wave energy coming over the top of a high amplitude upper ridge in the western Pacific. Embedded within the upper trough and located across the western Ohio Valley/western Great Lakes this morning is a weak, fast moving upper disturbance. This disturbance will move quickly toward the Mid-Atlantic coast by afternoon. In its wake is the next in a series of surges of Arctic air, and one which promises to bring the coldest temperatures to the region that we have seen in probably the last three winters. GFS/ECMWF/NAM MOS all advertising widespread temperatures in 5-10F range across the western CWA by Thursday morning with 10-15 degrees dominate across the Piedmont. This as a result of 850mb temperatures bottoming out around -20C in the north to about -15C in the south early. Looking at past history, we would likely need to see 850mb temperatures colder than -20C to see any below zero surface temperatures. Gusty northwest winds will accompany the Arctic surge this evening and overnight. Winds will diminish after midnight as the parent Arctic high quickly moves into the CWA, but still may be enough wind left before morning to push wind chill readings into the -5F to -10F range across western Greenbrier and to near 0F in other western areas. May need to at least consider a Wind Chill Advisory for western Greenbrier, but does not appear to meet criteria elsewhere with winds diminishing fairly rapidly as the Arctic high. However, since RLX and LWX have decided not to issue any headlines for wind chill, will just confine to the HWO for now. Otherwise, we continue to escape the majority of any winter precipitation. A southern stream system will stay well to our south through this period tracking across the southeast states, with the northwestern most extent not quite reaching the I-40 corridor in north central/northeast NC. Meanwhile, limited moisture and limited favorable upslope conditions across the western mountains will confine most upslope snow to this morning and generally north of I-64, hence more into the RLX/PBZ CWA than ours. Other than northwestern Greenbrier county where 1/2 inch of snow possible through morning, elsewhere it will be little to none. With the bulk of the colder air not reaching our area until afternoon/evening, still generally a non-diurnal temperature trend today, with temperatures beginning to fall by mid- afternoon. Maximum temperatures will remain below freezing for most areas west of the Blue Ridge through the forecast period, a trend that we will become accustomed to over the next week or so it appears! && .SHORT TERM /THURSDAY THROUGH SATURDAY NIGHT/... As of 300 AM EST Wednesday... The progressive, low amplitude pattern will remain essentially unchanged into the weekend with the trof over central Canada suppressing the main storm track to our south. This will keep the Appalachians and central mid Atlantic region mainly dry and cold with temperatures well below normal through Friday. By Friday night, some short wave energy zipping through the flow looks to bring some snow showers/flurries to the elevations west of the Blue Ridge, followed by a reinforcing shot of cold air moving down on Saturday. A dusting of new snow is possible mainly for western Greenbrier county in WV before things wind down to just some lingering flurries Saturday night. Winds will also be blustery from Friday into the weekend, creating a biting wind chill. The lowest wind chills will be found west of the Blue Ridge and by daybreak Sunday expect values in the single digits to below zero. && .LONG TERM /SUNDAY THROUGH TUESDAY/... As of 312 PM EST Tuesday... Weather pattern remains cold, with models divided on track of southern and northern stream disturbances. Appears the latest GFS and its ensembles are the odd model out compared to the other operational and ensembles of other models. WPC also favoring this, so overall will be looking at low threat of big snows, but better threat of very cold temperatures/wind chills to ring in the new year into Jan 2nd. Will still have to watch how northern and southern streams behave, but this far out its too early to call. Will see system deepen well off the east coast Saturday with some northern stream/upslope snow showers in the mountains where light accumulations are likely especially WV mountains north of Bluefield/Lewisburg, with perhaps dusting of snow as far east as the Blue Ridge. Drying out Sunday as 1035-1040mb high shifts east/southeast into the lower Ohio Valley and TN valley. The parent high over the Canadian Prairies drops southeast toward the the upper midwest and Great Lakes Monday into Tuesday while the active southern stream stays suppressed from southern Texas to Florida. Temperatures this period stay below normal, with the coldest air expected early next week. && .AVIATION /18Z WEDNESDAY THROUGH MONDAY/... As of 1255 PM EST Wednesday... SCT to BKN MVFR clouds in the western mountains expected this afternoon into tonight. Otherwise, VFR conditions expected to prevail through the TAF valid period. Skies will clear in all areas this evening as the very dry Arctic air mass settles over the region. Visibilities will remain P6SM throughout the TAF valid period. Northwest winds this afternoon will be in the 8-12 kt range with gusts of 18-22kts. Winds will diminish to around 10 knots overnight. Arctic high pressure will result in VFR conditions Thursday across the entire area. By Thursday afternoon, winds will become southeast at 5 to 10 knot. Medium to high confidence in ceilings, visibilities and winds throughout the TAF valid period. Extended Discussion... The next threat for sub-VFR conditions will occur Thursday night and Friday when a weather disturbance impacts primarily the southeastern states, but may still be close enough to increase the threat for light precipitation and lower flight categories across southern Virginia and northern North Carolina. A cold front passing through on Friday night and Saturday may result in upslope MVFR clouds and snow showers, mainly across the Alleghanys. The best chance for MVFR conditions will be along and west of Blue ridge which may linger into Sunday. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...RAB NEAR TERM...KK/RAB SHORT TERM...MBS LONG TERM...MBS/WP AVIATION...KK/RAB
Hazardous weather outlook, Dec 27, 4:18 AM EST, 9 hours 16 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 418 AM EST Wed Dec 27 2017 NCZ003>006-019-020-VAZ022>024-032>035-043>047-058-059-281100- Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-Roanoke-Botetourt- Rockbridge-Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania- Campbell-Appomattox-Buckingham-Halifax-Charlotte- 418 AM EST Wed Dec 27 2017 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia, south central Virginia, southwest Virginia and west central Virginia. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ001-002-018-VAZ007-009>020-WVZ042>044-507-281100- Ashe-Alleghany NC-Watauga-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski- Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA-Bath-Mercer- Summers-Monroe-Eastern Greenbrier- 418 AM EST Wed Dec 27 2017 This Hazardous Weather Outlook is for northwest North Carolina, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Wind chills Saturday night into Sunday morning are forecast to drop below zero, especially in the higher ridges. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. WVZ508-281100- Western Greenbrier- 418 AM EST Wed Dec 27 2017 This Hazardous Weather Outlook is for southeast West Virginia. .DAY ONE...Today and tonight. Wind chill late tonight and early Thursday morning may drop as low as the -5F to -10F range, and thus a Wind Chill Advisory may be needed with later forecasts for this area. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Wind chills Saturday night into Sunday morning are forecast to drop below zero, especially in the higher ridges. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. RAB
Nearby
Wind Chill Advisories in West Virginia, 2017Every wind chill advisory in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.